QUT ePrints

An efficient Markov chain Monte Carlo method for distributions with intractable normalising constants

Moller, Jesper, Pettitt, Anthony N., Reeves, Robert W., & Berthelsen, Kasper K. (2006) An efficient Markov chain Monte Carlo method for distributions with intractable normalising constants. Biometrika, 93(2), pp. 451-458.

View at publisher

Abstract

Maximum likelihood parameter estimation and sampling from Bayesian posterior distributions are problematic when the probability density for the parameter of interest involves an intractable normalising constant which is also a function of that parameter. In this paper, an auxiliary variable method is presented which requires only that independent samples can be drawn from the unnormalised density at any particular parameter value. The proposal distribution is constructed so that the normalising constant cancels from the Metropolis-Hastings ratio. The method is illustrated by producing posterior samples for parameters of the Ising model given a particular lattice realisation.

Impact and interest:

76 citations in Scopus
Search Google Scholar™
63 citations in Web of Science®

Citation countsare sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

Full-text downloads:

226 since deposited on 18 Jun 2007
51 in the past twelve months

Full-text downloadsdisplays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.

ID Code: 7869
Item Type: Journal Article
Keywords: Auxiliary variable method, Ising model, Markov chain Monte Carlo, Metropolis, Hastings algorithm, Normalising constant, Partition function
DOI: 10.1093/biomet/93.2.451
ISSN: 0006-3444
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > STATISTICS (010400) > Statistical Theory (010405)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Copyright Owner: Copyright 2006 Oxford University Press
Copyright Statement: This is a pre-copy-editing, author-produced PDF of an article accepted for publication in Biometrika following peer review. The definitive publisher-authenticated version Moller, J. and Pettitt, A. N. and Reeves, R. and Berthelsen, K. K. (2006) An efficient Markov chain Monte Carlo method for distributions with intractable normalising constants. Biometrika 93(2):pp. 451-458 is available online at: http://dx.doi.org/10.1093/biomet/93.2.451
Deposited On: 18 Jun 2007
Last Modified: 29 Feb 2012 23:22

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page